Narcan, the brand name for naloxone, is a type of treatment for opiate overdose.
To be clear, it’s not a cure. It does not claim to stop opioid addiction. It does, however, save lives. Because this drug has the ability to reverse the impact of opiates during an overdose, Narcan is thought of as a life-saving tool. There’s a great deal of debate about its use and whether it is enough to reverse the growing trend of opiate overdose-related deaths in the United States. Whether you are living with someone who uses opioids or you are struggling with the addiction yourself, it’s essential to understand what Narcan is and how to use it as a bridge towards getting help.
What Does Narcan Do?
Narcan works as an anecdote during an overdose. An opioid overdose occurs when an individual consumes too much of the drug for his or her body to handle. Opiates, including opioid-based prescription painkillers, often require increasing doses to achieve the same level of “high.” Because it is easy to build up a tolerance to the drug rather quickly, many people increase their intake beyond the levels their bodies’ systems can tolerate. Generally, an overdose is a life-threatening situation in which slowed breathing and heart rate and often a loss of consciousness occurs.
During an overdose, the body needs emergency medical treatment. This does not change with access to Narcan. However, as an opioid antagonist, this drug can be administered to someone who is overdosing for partial or complete reversal of the overdose. It can help to stimulate a person’s breathing and support improved blood pressure. Narcan, though, is a narcotic drug. This indicates it is still a very high-risk drug to consume.
Here’s a scenario that is quite common:
- A person overdoses. Someone calls the police and ambulance. In most cities, police officers have access to Narcan. They determine an overdose is likely.
- They administer the Narcan.
- The Narcan works to push the opioids out of the receptors in the brain. This helps to partially or completely reverse the impact of the opioids.
- The individual wakes up and begins to breathe at a normal rate again.
- In some cases, multiple doses of Narcan are necessary to achieve the desired results.
Keep in mind that without fast access to Narcan, such as from first responders, individuals overdosing will experience brain damage due to a lack of oxygen. Some may die. However, in many situations, this drug works to save a person’s life in that moment of being administered.
It’s Not a Long-Term Solution
While Narcan has an outstanding ability to help in a life-threatening overdose, it should never be considered a solution to an opioid addiction. In some situations, those who have an addiction to opioids may view Narcan as a treatment just in case their use goes wrong. Some people seek out street versions of the drug, illegal access to it, or fake products that may not work.
Only those licensed to administer the drug should do so. That is, you should only obtain this drug from a first responder or from a medical professional. Anything purchased “off the street” is not guaranteed to work. This positions an individual at a high risk of overdose death.
Narcan and Immediate Withdrawal
Narcan can put a person into an immediate state of withdrawal. This can cause an acute period of experiencing withdrawal symptoms, including:
- Painful body aches
- Increased heart rate
This withdrawal can be short-lived. Therefore, the narcotic should never be thought of as a way of detoxing from opioids. In short, it is still important for individuals to seek out proper detox methods through an approved facility such as The Ranch at Dove Tree.
After Narcan Use, Embrace an Opportunity to Start the Recovery Process
One of the steps individuals can take when they are facing opioid overdose is to use the clarity that Narcan can offer, even for a short time, to make the decision to seek out additional care for and attention to their addiction. Many times, this is the time to consider enrolling in an addiction recovery program. If your loved one has recently experienced an overdose, remember that the only true way to move beyond it and towards a life that is less dependent on drugs of any type is to seek out formal recovery through an addiction treatment center. We can help you with that.
There are a few things to remember about Narcan:
- Narcan can save a person’s life if that individual is overdosing.
- It is never a recovery solution nor should be seen as a way to detox.
- Narcan does not always work. In some situations, not even this powerful narcotic can stop an overdose. In other words, don’t rely on it to bring you back.
- Only obtain Narcan from a medical professional or other first responder.
- Recognize that opioid addiction recovery is an option for you today.
The Ranch at Dove Tree provides comprehensive support to patients who are facing the biggest challenge of their lives. If you are in need of immediate support for a potential overdose, please dial 911 right now. Then, seek out our team at The Ranch at Dove Tree for the recovery options that are available to you today.
Expanding Naloxone use could reduce drug overdose deaths and save lives. Centers for Disease Control and Prevention.
WHAT IS NARCAN® NASAL SPRAY.
Opioid Overdose Reversal with Naloxone (Narcan, Evzio). National Institute on Drug Abuse.